Kentucky, 2003

Hail and Damaging Winds in Kentucky, May 10, 2003

May 10, 2003 · NWS LMK · 5 events in 3 counties and zones

4 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 10, 1:15 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, May 10, 1:15 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT SAT MAY 10 2003

MUCH OF OUR FORECAST AREA (FA) SC INDIANA, NC KY AND EC KY HAVE BEEN
UPGRADED TO A HIGH RISK OF SEVERE. SC AND SE SECTIONS IN A MODERATE
RISK.

WE THINK THAT ISOLATED TO SCATTERED MULTICELLULAR TO SUPERCELLULAR
STORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING IN JUICED UP AIR
WITH SFC THETA E MAX/CAPES ARND 3500 J/KG AND AMPLE LO LVL SHEAR
ACRS THE FA. LATE THIS EVENING...WE LIKE THE FASTER GFS SOLUTION
BECAUSE OF THE STRENGTH OF THIS SYSTEM...AN INTENSE SQUALL LINE/
LONG LIVED DERECHO WILL LIKELY BE ENTERING/TRANSISTIONING INTO OUR
NWRN MOST FA BETWEEN 02 AND 04Z WITH BOWING SEGMENTS/EMBEDDED
ISOLATED TORNADOES AND DAMAGING WINDS ALONG THE LENGTH OF THE LINE.
BY 08Z THE LINE SHUD BE EXITING OUR SERN MOST FA.

LO PRESSURE ACRS ERN KS BEGINNING TO DEEPEN ATTM WITH GREATEST
PRESSURE FALLS ACRS NWRN IL. DEEPENING LOW PROGGED TO TRACK TOWARD
THOSE PRES FALLS TO SRN WI BY 06Z WITH COLD FROPA IN THE WAKE OF
AFOREMENTIONED DERECHO. WINDS TO INCREASE AT ALL LEVELS TNGT AS
115KT UPR LVL JET STREAK REACHES THE MID MSP VLY. LOW LVL WINDS
PROGGED AT 65K...ENHANCING LOW LEVEL SHEAR.

AFTER FROPA LATE TNGT...MUCH DRIER/STABLE AMS SURGES IN RESULTING IN
DRY AND SEASONABLY MILD WX THRU AT LEAST TUE.

.EXTENDED NOTES...
DAY 4-7 PERIOD SOMEWHAT UNSETTLED WITH CHCS FOR PCPN WED-THU,
HOWEVER PER MODEST SPREAD IN SOLUTIONS FROM 0Z GFS ENSEMBLES, THE
EVOLUTION IS UNCLEAR. MID-LEVEL ENERGY NOW IN GULF OF ALASKA FCST BY
6Z GFS TO CARVE OUT SIG TROF OVER ERN CONUS WED, WITH WEAK SFC TROF
ALLOWING FOR SOME ISO-SCT PCPN OVER LMK FA THROUGH THU. ECMWF, AND
SOME OF THE GFS ENSEMBLE MEMBERS, TAKE MOST OF THE ENERGY AND CREATE
DEEP EWD MVG LOW OVER DESERT SW, KEEPING ORGANIZED PCPN AWAY FROM FA
UNTIL PERHAPS FRI.

OVERALL, WILL CONTINUE LOW CHC PCPN WED-THU PER GFS ENSEMBLE MEANS,
WHICH LEAN GENERALLY TWDS OPERATIONAL GFS SOLN. PER 6Z GFS BUFKIT
DATA, FCSTING -SHRA ON WED WITH OVERALL INSTABILITY LOOKING MINIMAL,
BUT -TSRA POSSIBLE ON THU WHEN LOW/MID LEVEL LAPSE RATES INCR. WILL
KEEP FRI-SAT DRY ATTM, AS FA LOOKS TO BE ON UPSTREAM SIDE OF 500MB
TROF IN GENERAL AREA OF SYNOPTIC SCALE SUBSIDENCE.

.LMK...NONE.

KIRKPATRICK/XXV
Hazardous weather outlook, May 10, 12:05 PM EST, 2 hours 45 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 PM EDT SAT MAY 10 2003

...SIGNIFICANT SEVERE WEATHER EPISODE FORECAST THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A VERY WARM, MOIST, AND UNSTABLE AIRMASS WILL REMAIN IN THE OUTLOOK
AREA THROUGH THE OVERNIGHT HOURS. THERE WILL BE A CHANCE OF
THUNDERSTORMS THIS AFTERNOON AND EVENING, WITH THE HIGHEST CHANCES
ALONG AND NORTH OF I-64. IN THIS ATMOSPHERE, ANY THUNDERSTORMS THAT
DO FORM COULD QUICKLY REACH SEVERE LIMITS, POSSIBLY PRODUCING LARGE
HAIL AND DAMAGING WINDS. THERE IS ALSO A POTENTIAL, SHOULD THESE
STORMS FORM ALONG RESIDUAL BOUNDARIES, THAT ISOLATED TORNADOES MAY
FORM.

A MORE SIGNIFICANT RISK OF SEVERE WEATHER IS FORECAST FOR TONIGHT.
THE STORM PREDICTION CENTER HAS OUTLINED A HIGH RISK FOR SEVERE
STORMS ALONG AND NORTH OF A BOWLING GREEN TO LEXINGTON LINE, WITH A
MODERATE RISK SOUTHEAST OF THAT LINE. A STRONG COLD FRONT WILL
APPROACH THE LOWER OHIO VALLEY AFTER DARK. AS THE SYSTEM REACHES THE
OUTLOOK AREA, THUNDERSTORMS WILL ORGANIZE INTO A SQUALL LINE OUT
AHEAD OF THE COLD FRONT.

THE SQUALL LINE SHOULD REACH THE INTERSTATE 65 CORRIDOR BETWEEN
MIDNIGHT AND 3 AM, AND THE BLUEGRASS REGION AFTER 3 AM. DAMAGING
WIND GUSTS UP TO 80 OR EVEN 90 MPH WITHIN BOW ECHO THUNDERSTORMS,
AND LARGE HAIL TO THE SIZE OF GOLFBALLS ARE THE PRIMARY THREATS.
WIDESPREAD STRAIGHT-LINE WIND DAMAGE IS POSSIBLE WITH THIS LINE OF
STORMS. HOWEVER, DUE TO THE STRENGTH OF THE SYSTEM AND THE SHEAR IN
THE ATMOSPHERE, ISOLATED TORNADOES ARE POSSIBLE WITHIN THIS LINE.
THERE IS ALSO A GOOD POTENTIAL FOR FLOODING WITH THIS LINE OF
THUNDERSTORMS, CONSIDERING THE HIGH AMOUNTS OF MOISTURE IN THE
ATMOSPHERE, AND THE FACT THAT SOILS REMAIN NEARLY SATURATED OVER MANY
LOCATIONS FROM PRIOR RAINFALLS.

SINCE THIS LOOKS TO BE A LATE NIGHT EVENT, YOU SHOULD ENSURE THAT
YOUR NOAA WEATHER RADIO IS TURNED ON, OR LEFT IN ALERT MODE, SO THAT
YOU CAN BE AWAKENED SHOULD SEVERE WEATHER APPROACH YOUR AREA. STAY
TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA, OR VISIT WEATHER.GOV ON
THE INTERNET, FOR FURTHER UPDATES AND ADDITIONAL DETAILS ON THIS
POTENTIAL SEVERE WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE PREPARED FOR
ACTIVATION, PARTICULARLY TONIGHT. SPOTTERS AND LAW ENFORCEMENT
OFFICIALS, ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO
THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

SMALLCOMB

In the hours before

Local storm report, May 10, 2:40 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
340 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    NEW ALBANY                IN   WIND DAMAGE
05/10/03   FLOYD                          A TREE DOWN AT
                                          INTERSECTION OF MCDONALD
                                          LANE AND OXFORD DRIVE.
                                          REPORTED BY FIRE DISPATCH.

RES

The radar

The Louisville radar (KLVX), 48 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
May 10, 2:50 PM EST
Where
Jefferson County, Anchorage
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.267, -85.533

Trees were downed and were blocking roads.

Thunderstorm Wind, Jefferson

When
May 10, 2:55 PM EST
Where
Jefferson County, Louisville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.233, -85.783

Trees were blown on to power lines.

Thunderstorm Wind, Oldham

When
May 10, 2:55 PM EST
Where
Oldham County, La Grange
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -85.383

Trees were blown down and blocked Highway 146.

Hail, Bourbon

When
May 10, 4:30 PM EST
Where
Bourbon County, Paris
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -84.250

Thunderstorm Wind, Bourbon

When
May 10, 4:30 PM EST
Where
Bourbon County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -84.200

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355095, 5355094, 5355096, 5355097, 5355098.